This page has been archived on the Web
Information identified as archived is provided for reference, research or recordkeeping purposes. It is not subject to the Government of Canada Web Standards and has not been altered or updated since it was archived. Please contact us to request a format other than those available.
Reminding Canadians to safely use and dispose of fentanyl patches to prevent accidental exposure
- Starting date:
- October 11, 2013
- Posting date:
- October 11, 2013
- Type of communication:
- Information Update
- Source of recall:
- Health Canada
- Important Safety Information
- General Public
- Identification number:
Health Canada is reminding Canadians about the safe use and disposal of fentanyl patches to prevent accidental exposure. Accidental exposure to fentanyl can be very dangerous and even lead to death.
A fentanyl patch is an adhesive patch that is placed on the skin. It delivers the drug fentanyl, a powerful opioid pain medicine, continuously through the skin and into the blood stream to control pain. Fentanyl patches are available in Canada under the brand name Duragesic and under generic names.
Patches that accidentally fall off a patient, or discarded patches, may still contain significant amounts of strong narcotic medicine that can seriously harm babies, children, caregivers, pets, and others who are inadvertently exposed to it. A patch can also be transferred with close physical contact. Accidental exposure may result in a fentanyl overdose.
Health Canada has previously communicated on the risks of accidental exposure to fentanyl patches. At that time, Health Canada had updated the product-related information to include accidental exposure as an additional warning and to provide instructions for the safe use, storage and disposal of the patch to protect patients and others. The Department continues to look at whether other labelling changes are necessary, including measures similar to those recently announced in the U.S. to make the writing on patches easier to see, so they will be more visible on patients or if they have fallen off.
What you should do
Patients should read and follow the product instructions carefully, including these steps for the safe storage, use and disposal of fentanyl patches to reduce the risk of accidental exposure:
- Keep patches in a safe place out of the reach of children, pets and others before use.
- Patients or caregivers should check periodically that the patch is still in place, either by touching or looking at it, to make sure that it hasn’t fallen off.
- Patches that have become loose should be re-secured by taping the edges with first aid tape.
- Do not put your patch on in front of children, since they may copy your actions or think that the patch is a sticker or bandage.
- Patients and caregivers should properly dispose of fentanyl patches immediately after use to prevent fatal accidents.
- Used patches must be folded so that the adhesive side sticks to itself, then returned to the pharmacy for disposal.
- They should never be placed in the household trash where children or pets can find them.
- Patients should dispose of unused patches remaining from a prescription as soon as they are no longer needed. Unused patches should be removed from their pouch and then appropriately discarded like used patches.
If accidental exposure occurs:
- Remove the patch immediately and wash the area with lots of water. Do not use soap, alcohol, or other solvents as these may increase the drug’s ability to go through the skin.
- Get medical care right away. This is true for both fresh and used patches, as a considerable amount of drug remains in the patch after use – enough to cause serious harm.
Signs of overdose:
- Signs of fentanyl overdose may include slow or weak breathing, dizziness, tiredness, extreme sleepiness, confusion, difficulty talking or walking, hallucination and seizures. The patch should be removed and emergency medical care contacted immediately.
Report health or safety concerns
- Call toll-free at 1-866-234-2345
- Visit MedEffect Canada's Web page on Adverse Reaction Reporting for information on how to report online, by mail or by fax